IMPORTANT NOTICE

The AMS website will be down for maintenance on May 23 between 6:00am - 8:00am EDT. For questions please contact AMS Customer Service at cust-serv@ams.org or (800) 321-4267 (U.S. & Canada), (401) 455-4000 (Worldwide).

 

Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: Phillip A. Griffiths and Gary R. Jensen
Title: Differential systems and isometric embeddings
Additional book information: Annals of Mathematics Studies, vol. 114, Princeton University Press, Princeton, N. J., 1987, xii+225 pp., $35.00 (cloth). $15.00 (paper). ISBN 0-691-08429-7.

References [Enhancements On Off] (What's this?)

  • Takao Akahori, A new approach to the local embedding theorem of CR-structures for 𝑛≥4 (the local solvability for the operator \overline∂_{𝑏} in the abstract sense), Mem. Amer. Math. Soc. 67 (1987), no. 366, xvi+257. MR 888499, https://doi.org/10.1090/memo/0366
  • Eric Berger, Robert Bryant, and Phillip Griffiths, The Gauss equations and rigidity of isometric embeddings, Duke Math. J. 50 (1983), no. 3, 803–892. MR 714831, https://doi.org/10.1215/S0012-7094-83-05039-1
  • Robert L. Bryant, Phillip A. Griffiths, and Deane Yang, Characteristics and existence of isometric embeddings, Duke Math. J. 50 (1983), no. 4, 893–994. MR 726313, https://doi.org/10.1215/S0012-7094-83-05040-8
  • [Br] R. Bryant, S. S. Chern, R. Gardner, H. Goldschmidt, P. Griffiths and D. Yang, Essays on exterior differential systems (in preparation).
  • [Bu] C. Burstin, Ein Beitragzum Problem der Einbettung der Riemannschen Raume in Euklidishen Raume, Math. Sb. 38 (1931), 74-85.
  • [CC] S. S. Chern and C. Chevalley, Elie Cartan and his mathematical work, Bull. Amer. Math. Soc. 58 (1952), 217-250. MR 46972
  • [Ea] M. Eastwood, The Hill-Penrose-Sparling C.R.-folds, Twistor Newsletter 18 (1984), 16.
  • [Go] E. Goursat, Leçons sur le probleme de Pfaff, Gauthier-Villars, Paris, 1922.
  • [Gr] R. Greene, Isometric embeddings of Riemannian and pseudo-Riemannian manifolds, Mem. Amer. Math. Soc. no. 97, Amer. Math. Soc., Providence, R. I., 1970. MR 262980
  • Richard S. Hamilton, The inverse function theorem of Nash and Moser, Bull. Amer. Math. Soc. (N.S.) 7 (1982), no. 1, 65–222. MR 656198, https://doi.org/10.1090/S0273-0979-1982-15004-2
  • [Ho] L. Hormander, Implicit function theorems, mimeographed notes of lectures given at Stanford University, 1977.
  • [Ja1] H. Jacobowitz, Extending isometric embeddings, J. Differential Geometry 9 (1974), 291-307. MR 377773
  • Howard Jacobowitz, Homogeneous solvability and CR structures, Notas de Curso [Course Notes], vol. 25, Universidade Federal de Pernambuco, Departamento de Matemática, Recife, 1988. MR 934571
  • Howard Jacobowitz and François Trèves, Nonrealizable CR structures, Invent. Math. 66 (1982), no. 2, 231–249. MR 656622, https://doi.org/10.1007/BF01389393
  • Howard Jacobowitz and François Trèves, Aberrant CR structures, Hokkaido Math. J. 12 (1983), no. 3, 276–292. MR 719968, https://doi.org/10.14492/hokmj/1470081006
  • Masatake Kuranishi, Strongly pseudoconvex CR structures over small balls. III. An embedding theorem, Ann. of Math. (2) 116 (1982), no. 2, 249–330. MR 672837, https://doi.org/10.2307/2007063
  • [Li] Chang-Shou Lin, The local isometric embedding problem in R, Thesis, NYU, New York 1983.
  • [Mo] J. Moser, A rapidly converging iteration method and non-linear differential equations, Ann. Scuola Norm. Sup. Pisa (3) 20 (1966), 499-535. MR 206461
  • [Na] J. Nash, The embedding problem for Riemannian manifolds, Ann. of Math. (2) 63 (1956), 20-64. MR 75639
  • [Ni] L. Nirenberg, On a problem of Hans Lewy, Uspekhi Mat. Nauk 292 (176) (1974), 241-251. MR 492752
  • [Sc] J. Schwartz, On Nash's implicit functional theorem, Comm. Pure Appl. Math. 13 (1960), 509-530. MR 114144
  • [Se] F. Sergeraert, Une generalisation du théorème des fonctiones implicites de Nash, C. R. Acad. Sci. Paris Ser. A 270 (1970), 861-863. MR 259699
  • [Sp] M. Spivak, Differential geometry, Volume 5, Publish or Perish, Boston, 1975.
  • [We] J. Weingarten, Über die Theorie der aufeinander abwickelbaren Oberflachen, Berlin, 1884.
  • [Wy] H. Weyl, Cartan on groups and differential geometry, Bull. Amer. Math. Soc. 44 (1938), 598-601.
  • [Ya] D. Yang, Involutive hyperbolic differential systems, thesis, Harvard Univ., Cambridge, Mass., 1982.

Review Information:

Reviewer: Howard Jacobowitz
Journal: Bull. Amer. Math. Soc. 19 (1988), 498-504
DOI: https://doi.org/10.1090/S0273-0979-1988-15717-5
American Mathematical Society